A horse tranquilizer drug often found mixed with opioids is increasingly involved in overdose deaths in some U.S. states.
The drug, called xylazine, is a sedative used in veterinary medicine, and it is not approved for use in humans. Recently, the tranquilizer began popping up in the U.S. illegal drug supply, frequently in combination with heroin or fentanyl (both types of opioids), a mixture sometimes referred to as “tranq dope,” Live Science previously reported.
Now, Connecticut is the latest state to report a rise in overdose deaths involving xylazine, according to a report published Thursday (Sept. 16) in the Centers for Disease Control and Prevention (CDC) journal Morbidity and Mortality Weekly Report. In the new study, researchers from the Connecticut Department of Public Health found that unintentional overdose deaths in the state that involved xylazine increased from 5.8% in 2019 to 11.4% in the first half of 2020. Virtually all of the xylazine-associated deaths (99%) also involved fentanyl, the report said.
The findings are similar to those found in Philadelphia and published in a study earlier this year in the journal Injury Prevention. That study found that, between 2010 and 2015, xylazine was detected in just 2% of unintentional overdose deaths involving heroin or fentanyl. But by 2019, that figure had jumped to 31%, Live Science previously reported.
It’s unclear exactly why xylazine is being added to the U.S. drug supply and whether the people who overdose are aware they are taking the drug. In Philadelphia, some focus groups have found that people who use illegal drugs report that xylazine makes the effects of opioids last longer, Live Science previously reported.
In another study, also published Thursday (Sept. 16) in MMWR, CDC researchers examined how widespread these xylazine-associated deaths are in the U.S. as a whole. The researchers found that, out of 38 states, xylazine-associated deaths were identified in 25 states in 2019.
Still, the total number of overdose deaths involving xylazine in the U.S. appears to be small — out of the more than 45,000 overdose deaths reported in 2019, only about 2% were positive for xylazine, the CDC researchers found. But when xylazine was detected, it was listed as a contributor to death in about two-thirds of cases.
What’s more, the number of xylazine-related overdose deaths may be underestimated — the CDC authors note that routine postmortem drug tests may not look for the drug.
In humans, xylazine is known to cause potentially dangerous side effects, including low blood pressure and a slowed heart rate. While studies on the health effects of xylazine combined with opioids are limited, some research suggests that the mixture may increase the risk of opioid overdose death. Indeed, xylazine may increase the toxic effects of opioids by “potentiating sedation and causing respiratory depression” along with low blood pressure and a slow heart rate, the Connecticut researchers said.
The CDC researchers note that because xylazine is not an opioid, it won’t respond to naloxone, the medication that can reverse opioid overdoses; and so naloxone may be less effective in reversing overdoses in cases where xylazine is also used.
The detection of xylazine-associated overdose deaths in half of U.S. states is concerning and warrants “continued surveillance” of the drug, the CDC authors said. Labs should implement routine postmortem testing for xylazine, which could help researchers better understand the role of the drug in overdose deaths, they said.
Originally published on Live Science.